Nebraska, 2017

Hail and Damaging Winds in Nebraska, June 26 to 27, 2017

June 26 to 27, 2017 · NWS LBF · 41 events in 10 counties and zones

A warm front situated along the high plains combined with a shortwave aloft to bring numerous thunderstorms, many of which were severe, to a large part of western and north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$214,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm front situated along the high plains combined with a shortwave aloft to bring numerous thunderstorms, many of which were severe, to a large part of western and north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 26, 5:49 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 26, 5:49 PM CST, 4 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
649 PM CDT Mon Jun 26 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 304 PM CDT Mon Jun 26 2017

Dry conditions are forecast tonight with mostly clear skies this
evening, then an increase to partly cloudy skies after midnight
southwest and central areas. High res computer models show the
area dry with any showers or thunderstorms focused in Kansas.

The upper ridge flattens out to near zonal Tuesday as a closed low
in Alberta Canada and upper trough in the Pacific Northwest moves
east. Good moisture return with dewpoints rising into the lower
60s central and east. South winds will increase to 20 to 30 mph
with gusts to 35 mph. A lead shortwave trough will move into the
Nebraska Panhandle Tuesday afternoon, to trigger thunderstorms in
the western Sandhills Tuesday afternoon. Most unstable capes reach
around 2500 j/kg just east of highway 61. Strong deep layer shear
up to 50 kts will be supportive of multicells or supercells
capable of very large hail and damaging wind gusts west of a line
from Cody through Sutherland prior to 7 pm cdt.

.LONG TERM...(Tuesday night through Monday)
Issued at 304 PM CDT Mon Jun 26 2017

The thunderstorms will congeal into a few convective complexes as
the storms encounter the nose of a 40 to 50 kt low level jet over
southwest into central Nebraska. A slight risk for severe
thunderstorms is forecast for all of north central Nebraska with
large hail and wind damage. The prospects of much needed
widespread rainfall is favorable. Heavy rainfall also possible,
especially with any mcs which may develop.

Thunderstorms chances return Wednesday night and persist through
Sunday across portions of the forecast area as the upper low in
Alberta/Saskatchewan drops southeast into the Great Lakes Region
by Saturday and Sunday. The best chances for thunderstorms is for
Thursday/Thursday evening, then again Saturday and Sunday
afternoon and evening. Severe storms look possible again
Thursday. Highs will range mainly in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 645 PM CDT Mon Jun 26 2017

Clearing skies expected over most of western Nebraska with high
pressure to the northeast. Southerly winds will bring stratus into
southwest Nebraska through the early onring hours between KIML and
KLBF. Low level wind shear will be possible over northern Nebraska
with a strong low level southerly jet at KVTN through the early
morning. Strong southerly flow with gusts over western Nebraska
ahead of a cold front heading towards the region.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Power
Hazardous weather outlook, Jun 26, 2:45 PM CST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
345 PM CDT Mon Jun 26 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-272045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
345 PM CDT Mon Jun 26 2017 /245 PM MDT Mon Jun 26 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Hazardous weather is not expected through tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

There is a slight risk for severe thunderstorms after 4 pm cdt
Tuesday afternoon for area west of a line from Cody to Imperial,
and Tuesday night across the entire outlook area. Large hail,
damaging winds, and heavy rainfall are all possible.

Thunderstorm chances then continue Wednesday night through
Sunday. Thursday to Thursday night looks to be the next window
for both greater coverage of thunderstorms and the possibility of
strong or severe thunderstorms. Otherwise, confidence is low in
the remainder of the period regarding possible strong or severe
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

The radar

The North Platte radar (KLNX), 45 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
June 26, 10:31 PM CST
Where
Cherry County, 7.19 mi NE of Brownlee
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
42.360, -100.530

Hail, Sheridan

When
June 27, 3:40 PM MST
Where
Sheridan County, 6.24 mi N of Hay Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.770, -102.690

Hail, Sheridan

When
June 27, 4:00 PM MST
Where
Sheridan County, 9.11 mi S of White Clay
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.870, -102.560

Hail, Deuel

When
June 27, 4:27 PM MST
Where
Deuel County, 7.58 mi NNE of Chappell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.200, -102.410

Hail, Garden

When
June 27, 4:27 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
1.5 in hail
Reported by
Public
Coordinates
41.410, -102.340

Thunderstorm Wind, Keith

When
June 27, 5:16 PM MST
Where
Keith County, 4.22 mi W of Keystone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.210, -101.660

Thunderstorm Wind, Lincoln

When
June 27, 7:08 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.160, -101.000

Large tree uprooted.

Thunderstorm Wind, Lincoln

When
June 27, 7:16 PM CST
Where
Lincoln County, 4.18 mi N of North Platte
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.210, -100.770

Thunderstorm Wind, Lincoln

When
June 27, 7:21 PM CST
Where
Lincoln County, 4.18 mi N of North Platte
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.210, -100.770

Thunderstorm Wind, Lincoln

When
June 27, 7:26 PM CST
Where
Lincoln County, 3.9 mi WSW of North Platte
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.130, -100.850

Large bay window blown out of home.

Thunderstorm Wind, Lincoln

When
June 27, 7:27 PM CST
Where
Lincoln County, 3.46 mi NE of North Platte
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -100.740

Thunderstorm Wind, Lincoln

When
June 27, 7:30 PM CST
Where
Lincoln County, 3.46 mi SE of Hershey
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
41.130, -100.960

Empty grain bin damaged.

Thunderstorm Wind, Lincoln

When
June 27, 7:30 PM CST
Where
Lincoln County, 4.84 mi N of (Lbf)bird Fld North
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.200, -100.680

Tree branches down. One branch was 8 inches in diameter.

Thunderstorm Wind, Logan

When
June 27, 7:30 PM CST
Where
Logan County, 8.5 mi WSW of Stapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.430, -100.670

Reported by the public.

Thunderstorm Wind, Lincoln

When
June 27, 7:32 PM CST
Where
Lincoln County, 1.56 mi W of (Lbf)bird Fld North
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.710

Official gust.

Thunderstorm Wind, Lincoln

When
June 27, 7:38 PM CST
Where
Lincoln County, 18.18 mi NNE of (Lbf)bird Fld North
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.360, -100.510

Eight to ten inch diameter tree branches down.

Thunderstorm Wind, Lincoln

When
June 27, 7:40 PM CST
Where
Lincoln County, 17.58 mi NNE of (Lbf)bird Fld North
Measured
91 kt (105 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.350, -100.510

Power poles snapped.

Thunderstorm Wind, Lincoln

When
June 27, 7:40 PM CST
Where
Lincoln County, 19.19 mi NNE of Keith
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.360, -100.450

Shed destroyed. The bottom plate was nailed down, but the studs looked partially rotted.

Thunderstorm Wind, Lincoln

When
June 27, 7:41 PM CST
Where
Lincoln County, 22.11 mi NNE of Maxwell
Measured
103 kt (119 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.370, -100.350

One quarter mile of new power poles snapped. One was anchored down by a connection to a pivot.

Thunderstorm Wind, Lincoln

When
June 27, 7:42 PM CST
Where
Lincoln County, 15.76 mi NNE of Brady
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.250, -100.290

Flipped an empty pivot trailer. Metal building sustained damage to sliding doors and had the sky lights popped out and carried away.

Thunderstorm Wind, Lincoln

When
June 27, 7:43 PM CST
Where
Lincoln County, 20.99 mi NNE of Brady
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.320, -100.250

Wood power poles leaning over.

Thunderstorm Wind, Logan

When
June 27, 7:45 PM CST
Where
Logan County, 5.55 mi S of Logan
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.420, -100.310

Damage to a MBS building, power poles down, and large water tanks blown over. One of the power poles was snagged by a car and was drug one half mile on highway 92.

Thunderstorm Wind, Logan

When
June 27, 7:45 PM CST
Where
Logan County, 3.79 mi SSE of Logan
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
41.450, -100.270

Empty 5th wheel camper was blown over and pushed into the corner of a home causing damage to the siding and a roof overhang. An anchored wooden swing set was also blown over. Basket ball hope with a weighted base blown 20 yards.

Thunderstorm Wind, Custer

When
June 27, 7:46 PM CST
Where
Custer County, 1.25 mi WNW of Arnold
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.440, -100.220

Several 10 inch limbs down from softwood trees.

Thunderstorm Wind, Custer

When
June 27, 7:47 PM CST
Where
Custer County, 0.86 mi SE of Arnold
Measured
76 kt (87 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.420, -100.190

Large healthy cottonwood tree snapped at the base.

Thunderstorm Wind, Custer

When
June 27, 7:47 PM CST
Where
Custer County, 0.52 mi W of Arnold
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.430, -100.210

Several large 10 to 12 inch in diameter tree limbs down. One dented a horse trailer and one fell on a power line.

Thunderstorm Wind, Custer

When
June 27, 7:48 PM CST
Where
Custer County, 0.86 mi SE of Arnold
Measured
91 kt (105 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.420, -100.190

Several large softwood trees uprooted or snapped at the trunk.

Thunderstorm Wind, Custer

When
June 27, 7:49 PM CST
Where
Custer County, 1.7 mi ENE of Arnold
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.440, -100.170

Roof and decking peeled back on a well built home.

Thunderstorm Wind, Custer

When
June 27, 8:00 PM CST
Where
Custer County, 1.7 mi ESE of Arnold
Measured
87 kt (100 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
41.420, -100.170

Pivot overturned, numerous trees down, and a 100 x 80 foot building partially destroyed.

Thunderstorm Wind, Custer

When
June 27, 8:00 PM CST
Where
Custer County, 7.58 mi WSW of Callaway
Measured
80 kt (92 mph) measured gust
Reported by
COOP Observer
Coordinates
41.250, -100.060

Cooperative observer reported gust.

Thunderstorm Wind, Custer

When
June 27, 8:00 PM CST
Where
Custer County, 1.7 mi ESE of Arnold
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.420, -100.170

Reported by emergency management.

Thunderstorm Wind, Custer

When
June 27, 8:00 PM CST
Where
Custer County, 0.86 mi SE of Arnold
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -100.190

Building damaged and power poles down.

Thunderstorm Wind, Custer

When
June 27, 8:13 PM CST
Where
Custer County, 0.52 mi E of Anselmo
Measured
76 kt (87 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.620, -99.860

Numerous trees uprooted and a large building damaged.

Thunderstorm Wind, Custer

When
June 27, 8:13 PM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.600, -99.840

Reported by cooperative observer.

Thunderstorm Wind, Custer

When
June 27, 8:31 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

Official gust.

Thunderstorm Wind, Custer

When
June 27, 8:41 PM CST
Where
Custer County, 0.69 mi S of Gates
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.620, -99.630

Reported by mesonet.

Thunderstorm Wind, Cherry

When
June 27, 9:05 PM CST
Where
Cherry County, 42.95 mi S of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.260, -102.010

Reported by the public.

Hail, Wheeler

When
June 27, 9:38 PM CST
Where
Wheeler County, 15.35 mi NNW of Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
42.080, -98.680

Thunderstorm Wind, Hooker

When
June 27, 8:48 PM MST
Where
Hooker County, 4.67 mi W of Mullen
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.040, -101.120

Reported by law enforcement.

Thunderstorm Wind, Wheeler

When
June 27, 10:00 PM CST
Where
Wheeler County, 12.7 mi NNW of Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.060, -98.600

Public report.

Thunderstorm Wind, Cherry

When
June 27, 10:31 PM CST
Where
Cherry County, 7.19 mi NE of Brownlee
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
42.360, -100.530

Department of roads site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710433, 710176, 710177, 710178, 710179, 710435, 710436, 710438, 710439, 710184, 710440, 710185, 710442, 710444, 710445, 710447, 710186, 710187, 710188, 710191, 710192, 710193, 710194, 710195, 710196, 710197, 710199, 710200, 710201, 710450, 710452, 710453, 710202, 710454, 710456, 710457, 710458, 710432, 710459, 710461, and more.